Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 44, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 30, 2006, 6:59 PM EDT for Erie County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2006, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 30, 2006, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Erie County, NY
The radar
The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:10 PM EDT | HAIL 0.88 | 2 W Hamburg, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 302259 SVRBUF NYC029-010000- /O.NEW.KBUF.SV.W.0044.060630T2259Z-060701T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 659 PM EDT FRI JUN 30 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN WESTERN NEW YORK * UNTIL 800 PM EDT * AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BLASDELL AND HAMBURG AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORCHARD PARK BY 705 PM EDT... EAST AURORA BY 720 PM EDT... LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851 $$ SFM
2 follow-up statements
000 WWUS51 KBUF 302335 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 733 PM EDT FRI JUN 30 2006 NYC029-010000- /O.CON.KBUF.SV.W.0044.000000T0000Z-060701T0000Z/ ERIE NY- 733 PM EDT FRI JUN 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR ERIE COUNTY... AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS NEAR CLARENCE CENTER AND AKRON...MOVING SOUTHEAST AT 25 MPH. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL. IT WILL MOVE OVER AKRON BEFORE 8 PM. THE EARLIER STORM OVER SOUTHERN ERIE COUNTY HAS WEAKENED NEAR EAST AURORA. LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851 $$ SFM
000 WWUS51 KBUF 302358 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 756 PM EDT FRI JUN 30 2006 NYC029-010006- /O.EXP.KBUF.SV.W.0044.000000T0000Z-060701T0000Z/ ERIE NY- 756 PM EDT FRI JUN 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 800 PM EDT... AT 756 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. BRIEF THUNDERSTORMS MAY STILL MOVE OVER SOME OF THE NORTHERN SUBURBS THROUGH 9 PM BUT SHOULD REMAIN BELOW SEVERE LIMITS. LAT...LON 4290 7886 4275 7898 4255 7861 4276 7851 $$ SFM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:44 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 30, 6:44 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 644 PM EDT FRI JUN 30 2006 .UPDATE... MORE SHOWERS CONTINUE TO MOVE THROUGH THE NIAGARA FRONTIER...WILL UPDATE ACCORDINGLY AND REINTRODUCE EVENING CONVECTION. && .PREV DISCUSSION... /ISSUED 330 PM EDT FRI JUN 30 2006/ SYNOPSIS... UPPER LEVEL TROUGH OVER EASTERN US WITH UPSTREAM RIDGE IN CENTRAL US. A SHORTWAVE RIDING OVER THE RIDGE NEARING ND AT THIS TIME WILL BE A PLAYER FOR SAT EVENING. SHORT TERM /TONIGHT THROUGH MONDAY/... AT THIS MOMENT...COLD AIRMASS OVERHEAD THIS AFTERNOON COMBINED WITH DAYTIME HEATING...APPROACHING SHORTWAVES IN NORTHWEST FLOW OVER BOTH EAST AND WEST ENDS OF LAKE ONTARIO...AND LAKE BREEZE BOUNDARIES TOUCHING OFF THUNDERSTORMS WITH OBVIOUS CONSEQUENCES. OVERALL IDEA OF CONVECTION DEVELOPED A BIT WEST OF MORNING THINKING AND THE BUF METRO AREA RAPIDLY DEVELOPED THUNDERSTORMS. SOME RULES SHOULD NEVER BE BROKEN...LOCALLY NEVER GO BELOW IN NORTHWEST FLOW...AND NEVER UNDERESTIMATE THE POTENTIAL OF A NATURALLY UNSTABLE COLD AIRMASS ALOFT. EXPECT THIS ACTIVITY TO PASS THROUGH DURING THE REMAINDER OF THE AFTERNOON WITH CONVECTION QUICKLY MOVING TO THE SOUTHEAST AND TAPERING OFF AFTER SUNSET. ON SATURDAY WE SHOULD START OFF QUIET...WITH CONVECTION MOVING IN LATE IN THE AFTERNOON OR EARLY EVENING. SPC HAS NEARLY ALL OF THE GREAT LAKES REGION IN A SLIGHT RISK. THIS IS DUE TO THE SHORTWAVE RIDING OVER THE RIDGE UPSTREAM...CURRENTLY NEARING ND AT THIS TIME. THIS WILL BE APPROACHING WESTERN NY LATE. TO ADD TO THE CONVECTIVE POTENTIAL...WE WILL DEVELOP A STRONG LOW LEVEL JET...APPROACHING 55-60KTS AT 925MB OVERNIGHT. THIS WOULD INDICATE THE POSSIBILITY OF A LINEAR MCS WITH WIND DAMAGE. WILL HIGHLIGHT THIS POSSIBILITY IN GRIDDED DATASET WITH ENHANCED WORDING COMING OUT IN TEXT FOR SATURDAY NIGHT. THIS ALL ARRIVES WITH WARM AIR ADVECTION WELL ADVERTISED FOR SEVERAL RUNS NOW. A WEAK COLD FRONT FOLLOWS EARLY SUNDAY MORNING WITH WHAT SHOULD BE A BREAK IN THE WEATHER THROUGH SUNDAY EVENING. HOWEVER...WILL KEEP A CHANCE OF SHOWERS WITH COORDINATION WITH SURROUNDING OFFICES. ON MONDAY ANOTHER ROUND OF CONVECTION POSSIBLE WITH ANOTHER PERIOD OF WARM AIR ADVECTION. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THIS PERIOD WILL BE CHARACTERIZED BY A LARGE BROAD TROF OVER THE GREAT LAKES REGION WITH NEAR TO BELOW NORMAL TEMPERATURES. THERE IS HIGH CONFIDENCE OF THIS SYNOPTIC PATTERN AS THE 12Z GFS AND EARLIER MREF SOLUTIONS WERE VERY SIMILAR. GENERALLY LOW VARIANCE WAS SEEN IN THE MREF H5 SOLUTIONS. SOME DETAILS... AN ANOMALOUSLY DEEP H5 TROUGH OVER ESATERN CANADA MONDAY NIGHT WILL SETTLE TO THE SOUTH AND EST ACROSS THE EASTERN GREAT LAKES ON TUESDAY. THIS COULD TOUCH OFF A FEW -SHRA/TSRA ALTHOUGH THE BULK OF THE MONDAY NIGHT AND TUESDAY TIME PERIOD SHOULD BE RAINFREE. ON WEDNESDAY THE DEEP TROUGH WILL BE CENTERED OVER THE EASTERN GREAT LAKES WITH H8 TEMPS OF 10C FORECAST ACROSS THE MAJORITY OF THE REGION. THE BASE OF THIS TROUGH COULD TOUCH OFF A SHOWER OR TWO ON THIS DAY...MAINLY OVER ESTERN SECTIONS. FAIR DRY WEATHER WILL THEN TAKE OVER FOR THE LATER HALF OF THE WEEK AS THE H5 TROUGH WILL GRADUALLY WEAKEN/DEAMPLIFY IN PLACE OVER THE EASTERN GREAT LAKES. THE ASSOCIATED SFC HIGH WILL BE FOUND OVER THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES. THIS FEATURE SHOULD PROVIDE THE REGION WITH GENERALLY CLEAR SKIES BOTH THURSDAY AND FRIDAY WITH MAX TEMPS GENERALLY IN THE UPPER 70S TO LOWER 80S. AVIATION... A SHORTWAVE TRACKING WEST TO EAST ACROSS LAKE ONTARIO LATE THIS AFTERNOON AND EVENING WILL CONTINUE TO GENERATE SOME CONVECTION WITH OCCASIONAL MVFR CIGS AND VSBYS AS A RESULT. THE CONVECTION SHOULD BE MOST WIDESPREAD OVER THE FINGER LAKES REGION AND SHOULD NOT BE A PROBLEM FOR THE MAJOR TAF SITES AFTER 22Z. THE STORMS SHOULD BE OUT OF THE ENTIRE REGION BY 03Z AND WILL BE FOLLOWED BY VFR CONDITIONS FOR THE REMAINDER OF TONIGH THROUGH THE BULK OF SATURDAY. A WARM FRONT LIFTING NORTHEAST FROM MICHIGAN AND OHIO WILL THEN BRING US THE POTENTIAL FOR MORE -SHRA/TSRA SATURDAY EVENING WHEN OCCASIONAL MVFR CIGS/VSBYS WILL BE POSSIBLE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && UPDATE...ZAFF
Hazardous weather outlook, Jun 30, 3:04 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 304 AM EDT FRI JUN 30 2006 NYZ001>008-010>014-019>021-085-010715- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jun 30, 3:35 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL CHEEKTOWAGA 42.91N 78.75W
06/30/2006 E1.00 INCH ERIE NY COUNTY OFFICIAL
0225 PM HAIL LANCASTER 42.90N 78.67W
06/30/2006 E1.00 INCH ERIE NY PUBLIC
0245 PM HAIL CHEEKTOWAGA 42.91N 78.75W
06/30/2006 E0.75 INCH ERIE NY PUBLIC
0304 PM TORNADO CHEEKTOWAGA 42.91N 78.75W
06/30/2006 ERIE NY COUNTY OFFICIAL
NEAR WALDEN AND UNION MOVING SE
&&
SMCLAUGHLocal storm report, Jun 30, 3:52 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG ELMA 42.85N 78.63W
06/30/2006 ERIE NY PUBLIC
SEVERAL TREES DOWN TWISTED...POSSIBLE TORNADO.
0330 PM HAIL VARYSBURG 42.75N 78.32W
06/30/2006 E0.75 INCH WYOMING NY TRAINED SPOTTER
&&
SMCLAUGHLocal storm report, Jun 30, 5:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
543 PM EDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL COLDEN 42.65N 78.68W
06/30/2006 E0.75 INCH ERIE NY PUBLIC
0455 PM TSTM WND DMG 2 W INDIAN RIVER 43.98N 75.39W
06/30/2006 LEWIS NY TRAINED SPOTTER
MANY TREES DOWN...POSSIBLE TORNADO
0515 PM HAIL LIMERICK 44.03N 76.04W
06/30/2006 E1.00 INCH JEFFERSON NY TRAINED SPOTTER
0530 PM HAIL WATERTOWN 43.97N 75.91W
06/30/2006 E1.00 INCH JEFFERSON NY TRAINED SPOTTER
&&
SMCLAUGHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:41 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jun 30, 2:08 PM EDT | Special Marine Warning | BUF | 97 min | |
| Jun 30, 2:14 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 61 min |
| Jun 30, 2:21 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 54 min |
| Jun 30, 2:42 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 30, 3:00 PM EDT | Tornado Warning | BUF | Erie | 30 min |
| Jun 30, 3:15 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 60 min |
| Jun 30, 3:27 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 63 min |
| Jun 30, 3:47 PM EDT | Special Marine Warning | BUF | 43 min | |
| Jun 30, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 64 min |
| Jun 30, 4:16 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 30, 4:36 PM EDT | Tornado Warning | BUF | Jefferson, Lewis | 24 min |
| Jun 30, 5:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 48 min |
| Jun 30, 7:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 30, 7:14 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 61 min |
| Jun 30, 7:42 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.